Hail, Fountain
- When
- March 31, 3:07 PM EST to 3:09 PM EST
- Where
- Fountain County, 0.87 mi NE of Covington
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.140, -87.390
A line of thunderstorms, that stretched from Chicago to St. Louis during the early afternoon on March 31st, pushed eastward into northwest portions of central Indiana during the mid/late-afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
A line of thunderstorms, that stretched from Chicago to St. Louis during the early afternoon on March 31st, pushed eastward into northwest portions of central Indiana during the mid/late-afternoon hours. As this broken line of showers and storms moved across the state, a few reports of severe weather were received. One such report was of a tornado near the Lafayette area. Portions of the damage from this tornado was caught on a surveillance camera.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Mar 31, 1:07 PM EST, 2 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 207 PM EDT THU MAR 31 2016 .UPDATE... THE SYNOPSIS...NEAR TERM AND SHORT TERM SECTIONS HAVE BEEN UPDATED BELOW && .SYNOPSIS... ISSUED AT 207 PM EDT THU MAR 31 2016 A COLD FRONT WILL SWEEP ACROSS CENTRAL INDIANA TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO PUSH ACROSS CENTRAL INDIANA AHEAD OF THE FRONT. WEAK HIGH PRESSURE IS THEN EXPECTED TO PUSH INTO THE OHIO VALLEY FROM THE SOUTHWEST...PROVIDING DRY WEATHER FOR FRIDAY. MEANWHILE ALOFT...A COOLER NW FLOW IS EXPECTED TO DEVELOP...ALLOWING SEVERAL UPPER LEVEL WEATHER DISTURBANCES TO PASS ACROSS CENTRAL INDIANA THROUGH THE WEEKEND. THIS WILL BRING COOLER TEMPERATURES THROUGH THE WEEKEND...ALONG WITH LOW CHANCES FOR LIGHT RAIN SHOWERS...MAINLY ACROSS THE NORTHEASTERN PARTS OF CENTRAL INDIANA. SMALL RAIN SHOWER CHANCES AND COOLER TEMPERATURES ARE EXPECTED TO PERSIST INTO THE NEXT WORK WEEK...AS COOL NORTHWEST FLOW IS EXPECTED TO PERSIST ALOFT. && .NEAR TERM /TONIGHT/... ISSUED AT 207 PM EDT THU MAR 31 2016 SURFACE ANALYSIS EARLY THIS AFTERNOON SHOWS LOW PRESSURE IN PLACE ACROSS LOWER MICHIGAN. A COLD FRONT EXTENDED SW FROM THE LOW...STRETCHING ACROSS WESTERN ILLINOIS AND EASTERN MISSOURI. NATIONAL RADAR MOSAICS SHOW PRECIP DEVELOPING ALONG AND AHEAD OF THE FRONT OVER SE MISSOURI AND WESTERN ILLINOIS. SOUTHERLY FLOW REMAINED IN PLACE ACROSS INDIANA AHEAD OF THE FRONT WITH DEW POINT TEMPS IN THE MOIST MIDDLE 50S. MAIN FORECAST CHALLENGE TONIGHT WILL BE POPS. EXCELLENT CONDITIONS IN PLACE FOR PRECIPITATION TONIGHT AHEAD OF THE FRONT. RADAR TRENDS SHOW PRECIP DEVELOPMENT ON OUR DOORSTEP. FORECAST SOUNDINGS SHOW DECENT INSTABILITY IN PLACE ALONG AND AHEAD OF THE FRONT. TIME HEIGHT SECTIONS SHOWING GOOD LIFT WITH SATURATED LOWER LEVELS. HRRR SHOWS AND EXPECTED BAND OF PRECIP PUSHING ACROSS THE STATE NEAR 00Z. DUE TO TIMING ISSUES...WILL HAVE HIGHEST POPS ACROSS THE SOUTHEAST...WHERE PRECIP LOOKS TO BE A CERTAINTY AFTER 00Z...BUT WILL STICK CLOSE TO MAVMOS ACROSS THE WEST WHERE STORMS MAY EXIT BEFORE OR RIGHT NEAR 00Z. BEST FORCING IS LOST BY LATE EVENING AS THE FRONT PASSES TO THE EAST. THUS WILL TREND TOWARD A DRY FORECAST OVERNIGHT. AS FOR TEMPS...GIVEN THE COLD AIR ADVECTION EXPECTED IN THE WAKE OF THE FRONT...WILL TREND LOWS COOLER THAN MAVMOS. && .SHORT TERM /FRIDAY THROUGH SUNDAY/... ISSUED AT 207 PM EDT THU MAR 31 2016 MODELS REMAIN IN PRETTY GOOD AGREEMENT DURING THIS PERIOD. IN THE WAKE OF THE PASSING COLD FRONT...UPPER RIDGING IN THE WESTERN UNITEDSTATES BEGINS TO AMPLIFY AND NW FLOW IS EXPECTED TO DEVELOP THROUGH THE UPPER MIDWEST AND INTO THE OHIO VALLEY THROUGH THE WEEKEND. GFS AND NAM SUGGEST SEVERAL SHORT WAVES PUSHING THROUGH THE THE GREAT LAKES AND NRN INDIANA WITHIN THE QUICK FLOW ALOFT OVER THE WEEKEND. THE FIRST PASSING ON FRIDAY NIGHT...AND THE SECOND PASSING DURING THE DAY ON SATURDAY. MOISTURE REMAINS LIMITED WITH THESE SYSTEMS...AS LOWER LEVEL FLOW INDICATES WEST WINDS AND ONLY ACCESS TO LINGERING PACIFIC MOISTURE. HOWEVER...LOWER LEVEL Q VECTORS SUGGEST THAT AS THESE SYSTEMS PASS GOOD LOWER LEVEL CONVERGENCE REMAINS IN PLACE. FURTHERMORE...FORECAST SOUNDINGS FOR SATURDAY AFTERNOON SHOW MID LEVEL SATURATION WITH ATTAINABLE CONVECTIVE TEMPS IN THE UPPER 40S. THUS A LIGHT SHOWER CANNOT BE RULES OUT...PARTICULARLY ON SATURDAY. BEST CHANCES SHOULD BE IN PLACES NORTH AND EAST OF INDIANA...WHERE BEST FORCING IS EXPECTED. THUS WILL INCLUDE SOME LOW CHC POPS AT NORTH AND EAST OF INDY...MAINLY DRY POPS SOUTHWEST. AS FOR TEMPS THROUGH SATURDAY...WILL TREND HIGHS COOLER THAN MAVMOS GIVEN THE EXPECTED ONGOING COLD AIR ADVECTION. WILL STICK CLOSE TO A BLEND ON OVERNIGHT LOWS. MODELS SUGGEST STRONG SURFACE RIDGING BUILDING ACROSS INDIANA ON SUNDAY AS LOWER LEVEL CYCLONIC FLOW IS LOST. THE STEERING FLOW ALOFT IS DIVERTED TO THE NORTHEAST OF INDIANA BY SUNDAY...ALLOWING ANY WEATHER DISTURBANCES PASSING WELL TO THE NORTHEAST. LOOKS LIKE A DRY AND PLEASANT DAY ON SUNDAY. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... ISSUED AT 139 PM EDT THU MAR 31 2016 THIS PERIOD WILL BE CHARACTERIZED BY A SHIFT TO A COLDER FLOW PATTERN AS WESTERN RIDGE AND EASTERN TROUGH AMPLIFIES. NET RESULT WILL BE CLIPPER SYSTEMS TRACKING EAST-SOUTHEAST ACROSS THE GREAT LAKES MONDAY AND AGAIN WEDNESDAY. GIVEN THE SURFACE LOW TRACKING THROUGH THE LAKES REGION...WE WILL REMAIN ON THE MILD SIDE AS THEY MOVE ACROSS...FOLLOWED BY COLD CANADIAN HIGH PRESSURE ON THEIR HEELS. PRECIPITATION SHOULD GENERALLY BE STABLE LIGHT RAIN OR RAIN SHOWERS AS MINIMAL GULF RETURN FLOW OCCURS TO RECOVER VERY DRY DEWPOINTS FOR THIS TIME OF YEAR. TEMPERATURE-WISE...EXPECTING TEMPERATURES TO BE NEAR OR BELOW NORMAL THROUGH THIS PERIOD AND HAVE FOLLOWED BLENDED GUIDANCE. ALSO ANTICIPATE SUB FREEZING TEMPERATURES TUESDAY MORNING. && .AVIATION /DISCUSSION FOR 311800Z TAFS/... ISSUED AT 1259 PM EDT THU MAR 31 2016 WINDS TO REMAIN STRONG AND GUSTY UNTIL AROUND 010200Z BUT REDEVELOP BY 011500Z. DRY SLOT ON VISIBLE SATELLITE AHEAD COLD FRONT HAS FILLED IN QUITE A BIT BUT WILL STILL CARRY A COUPLE HOUR TEMPO GROUP TO ACCOUNT FOR A BRIEF PERIOD OF SCATTERING OF THE LOW CLOUD DECK PRIOR TO PRE-FRONTAL STORM DEVELOPMENT. REGARDING STORM DEVELOPMENT AHEAD OF COLD FRONT...AIR AHEAD OF IT HAS BEEN SLOWLY DESTABILIZING OVER CENTRAL ILLINOIS. SCATTERED SHOWERS/STORMS HAVE BEEN DEVELOPING FROM KRFD AND KBMI TO KSTL. MODELS DEPICT FURTHER DEVELOPMENT TO A BROKEN LINE OF SHOWERS/STORMS BY 311900Z THAT MOVE INTO INDIANA AFFECTING KLAF AND KHUF BY AROUND 20Z THEN KIND AND KBMG AROUND 312100Z WITH ALL TAF SITES CLEAR OF CONVECTION BY 010000Z. A FAIR AMOUNT OF LOW CLOUD DECKS FROM 2000-3000 FEET PREVAIL BEHIND THE COLD FRONT SO WILL KEEP SUCH DECKS IN PLACE FOR SEVERAL HOURS AFTER THE CONVECTION ENDS. QUESTION IS WHETHER THOSE DECKS CONTINUE THROUGH THE NIGHT. MODEL GUIDANCE VARIES FROM CLEARING TO OVERCAST DURING THE NIGHT THUS LOW CONFIDENCE IN WHAT WILL OCCUR. FOR NOW WILL SCATTER OUT THE LOWER DECKS AROUND 02Z- 03Z. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...PUMA NEAR TERM...PUMA SHORT TERM...PUMA LONG TERM....TUCEK AVIATION...TUCEK
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE INDIANAPOLIS IN 357 PM EDT THU MAR 31 2016 INZ021-028>031-035>049-051>057-060>065-067>072-011000- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE- TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM- HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY- RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS- MARTIN-LAWRENCE-JACKSON-JENNINGS- INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO... CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE... SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR 357 PM EDT THU MAR 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. OUTLOOK: THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH EARLY EVENING. DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES ARE POSSIBLE. HAZARDS: DAMAGING WINDS...LARGE HAIL...ISOLATED TORNADOES AND CLOUD TO GROUND LIGHTNING. TIMING: THROUGH 8 PM. DISCUSSION: STRONG LOW PRESSURE OVER NORTHERN LOWER MICHIGAN WILL MOVE NORTHEAST INTO ONTARIO AND PULL A COLD FRONT SOUTHEAST ACROSS CENTRAL INDIANA THIS EVENING. THE THUNDERSTORMS WILL BE ENDING AS THE FRONT DEPARTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. OUTLOOK: GUSTY WEST WINDS 20 TO 30 MPH ARE EXPECTED SATURDAY AFTERNOON. BELOW FREEZING TEMPERATURES ARE POSSIBLE SATURDAY AND MONDAY NIGHT. THERE COULD ALSO BE PATCHY FROST AROUND EARLY SUNDAY MORNING. DISCUSSION: AN UPPER TROUGH WILL DIG INTO THE GREAT LAKES AND BRING COLDER THAN NORMAL TEMPERATURES TO CENTRAL INDIANA THIS WEEKEND AND EARLY NEXT WEEK. A LOW PRESSURE SYSTEM WILL GENERATE GUSTY WINDS SATURDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THROUGH EARLY THIS EVENING. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) KOCH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
402 PM EDT THU MAR 31 2016
INZ028-029-035-043-312030-
FOUNTAIN IN-WARREN IN-TIPPECANOE IN-VERMILLION IN-
402 PM EDT THU MAR 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VERMILLION...
TIPPECANOE...FOUNTAIN AND CENTRAL WARREN COUNTIES UNTIL 430 PM EDT...
AT 401 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR WILLIAMSPORT...MOVING NORTHEAST AT 55 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LAFAYETTE...WEST LAFAYETTE...COVINGTON...VEEDERSBURG...WILLIAMSPORT...
ATTICA...SHADELAND...DAYTON...BATTLE GROUND...WEST LEBANON...PERRYSVILLE...
NEWTOWN...MELLOTT...FOSTER...PURDUE UNIVERSITY AND GESSIE.
LAT...LON 4033 8670 4021 8696 4021 8709 4015 8709
3996 8752 4026 8751 4056 8689 4056 8671
TIME...MOT...LOC 2001Z 240DEG 49KT 4026 8725
DRTThe Indianapolis radar (KIND), 106 km away, was scanning. The volume nearest the first event began at 20:04 UTC.
2 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
The National Weather Service in Indianapolis has confirmed an EF-1 tornado near Lafayette in Tippecanoe County on March 31, 2016. The EF-1, 30-yard wide tornado was captured on video as it moved across the lot at the Wabash National Trailer site. With wind speeds estimated at approximately 100 mph, a guard shack was destroyed, a car was rolled over, a few tractor trailers were blown over, and a construction trailer was damaged and nearly rolled over.
This report came in via twitter.
Two trees were downed across the road in the 6100 block of West 900 South and the 8800 block of South 600 West due to damaging thunderstorm wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2016Every state in 2016This day in weather historyThe tornado archive for Indiana, 2016Warnings in Indiana, March 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626896, 626934, 626904, 626936.